Heavy Rain, Crawford
- When
- August 23, 8:38 PM CST to August 24, 5:00 AM CST
- Where
- Crawford County, Gays Mills
- Reported by
- COOP Observer
- Coordinates
- 43.450, -90.730
The COOP observer in Gays Mills measured 5.1 inches of rain.
Repeated rounds of thunderstorms with heavy rains moved across portions of southwest Wisconsin during the evening of August 23rd into the early morning hours of the 24th. This heavy rain produced flash flooding across portions of Crawford and Richland Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Repeated rounds of thunderstorms with heavy rains moved across portions of southwest Wisconsin during the evening of August 23rd into the early morning hours of the 24th. This heavy rain produced flash flooding across portions of Crawford and Richland Counties. One person had to be rescued near Steuben (Crawford County) when the person attempted to drive through flood waters and the vehicle was swept off the road. A mudslide occurred near Bell Center (Crawford County) that brought trees down off a bluff side.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 23, 5:31 PM CST, 3 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 631 PM CDT TUE AUG 23 2016 .SHORT TERM...(This evening through Wednesday) Issued at 322 PM CDT Tue Aug 23 2016 Latest water vapor satellite imagery indicates closed upper level low over southern Saskatchewan Canada and upper level ridge over the Upper Midwest. Shortwave trough embedded in southwesterly flow aloft over southeast South Dakota is producing a small complex of convection over northwest Iowa/southwest Minnesota per latest mosaic radar. Tonight...The 23.12z GFS/NAM/ECMWF lift shortwave trough northeastward into southern Minnesota...however the deterministic models show slight differences on how far north shortwave trough moves tonight. This will have impacts on movement/placement of convective complex over northwest Iowa/southwest Minnesota into the forecast area this evening into tonight. The latest SPC mesoanalysis shows the upwind propagating vectors west to southeast across much of southern Minnesota and Iowa. This would track the main complex into northern/central Iowa and potentially the deeper moisture/heavy rain threat across northeast Iowa and possibly far southeast Minnesota. Some of the latest cams/hi- resolution models suggest the complex to track across northern Iowa or Minnesota/Iowa border into central Iowa overnight. With slight differences between the cams/hi resolution models outcome of track/placement of complex...confidence is not high yet where heavy rain threat will occur at...however at this time heavy rain threat may be focus over northeast Iowa/far southeast Minnesota this evening/tonight. The 23.12z GFS/NAM/ECMWF indicate enough lift/forcing in association with shortwave trough moving north into southern Minnesota and western Wisconsin this evening into tonight will produce showers/thunderstorms north of the main complex of convection across southern Minnesota and western Wisconsin. Will continue trend of likely precipitation chances across the forecast area. Severe threat looks to be minimal this evening/Wednesday morning...as the 23.18 RAP suggest 0-3km 20-25 knots across parts of northeast Iowa and southeast Minnesota this evening and instability rapidly diminishes across forecast area after 03z Wednesday. A few of the thunderstorms may be strong and produce gusty winds into Wednesday morning. Shortwave trough/surface features move south and east of forecast area Wednesday evening. The 23.12z NAM is slower in movement of surface cold front...than the 23.12z GFS/ECMWF. The 23.12z NAM develops scattered convection across parts of northeast Iowa and southwest Wisconsin along surface cold front with GFS/ECMWF further south and out of forecast area. Will continue with the faster/further south and east 23.12z GFS/ECMWF solution of cold front. This would result in the forecast area to remain dry Wednesday evening. .LONG TERM...(Wednesday night through Tuesday) Issued at 322 PM CDT Tue Aug 23 2016 Surface ridge builds into the Upper Midwest Wednesday night into Friday. The 23.12z GFS/NAM/ECMWF show cooler airmass to advect into the forecast area under the surface ridge and allows for slightly cooler than normal temperatures Thursday into friday. Fog formation in river valleys is possible with the most likely occurrence will be Thursday night into Friday morning...where the latest 23.12z GFS/NAM bufkit soundings indicate deeper light winds. Main forecast concern are precipitation chances Friday night through Monday. Surface high pressure will begin to shift eastward out of the region Friday night as an upper level trough ejects out of the Northern High Plains. GFS/ECMWF in fairly good agreement with this feature as it moves into the Upper Mississippi River Valley region, with only slight differences in placement and timing. Ample low to mid level warm air advection/isentropic lift along with modest moisture transport should provide enough forcing for at least scattered, possibly widespread showers and thunderstorms across the region on Saturday. The 23.12z GFS brings PWAT values around 1.5 inches into the region...locally heavy rain may become an issue. Still too soon to determine threat for severe weather. Shear looks rather impressive...but instability is modest at best. Once the upper level trough clears the region...main flow becomes more zonal with weak disturbances bringing small chances for showers and storms near the region early next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 631 PM CDT Tue Aug 23 2016 Challenging convective forecast through the overnight hours, but first things first, continue to watch a well-defined complex of showers and storms encroaching upon RST at the moment. Per trends, should see those cross that site between 00Z and 02Z, with perhaps the same thing for LSE roughly 02-04Z. In the wake of the departing driving wave and associated convection, continue to believe widespread lower stratus will spread northward as moisture pools in advance of an approaching cold front. Ahead of that front, can't completely rule out some additional showers or storms overnight, but honestly confidence remains very low in that regard, especially with a period of subsidence progged in the wake of the departing wave. For now, will focus on the most impactful weather the next few hours and see where trends take us. Lower stratus may prove to be the bigger issue, sticking around into at least midday if not early afternoon, with ceilings in IFR range slowly lifting back to MVFR and then quickly turning VFR as the cold front passes and drier air quickly presses in from the west. && .ARX Watches/Warnings/Advisories... WI...None. MN...None. IA...None. && SHORT TERM...DTJ LONG TERM...DTJ AVIATION...Lawrence
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 301 PM CDT TUE AUG 23 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-034- 041>044-053>055-061-241100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON- CRAWFORD-RICHLAND-GRANT- 301 PM CDT TUE AUG 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TONIGHT. A FEW OF THE STORMS MAY BE STRONG WITH GUSTY WINDS AND LOCALLY HEAVY RAINFALL...MAINLY ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE CHANCES FOR THUNDERSTORMS WEDNESDAY AND FROM LATER FRIDAY NIGHT INTO TUESDAY. A FEW STORMS ACROSS NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN MAY BE STRONG ON WEDNESDAY WITH GUSTY WINDS AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... ACTIVATION IS NOT ANTICIPATED TONIGHT. RAINFALL REPORTS WOULD BE APPRECIATED TONIGHT AND WEDNESDAY. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WIZ032-033-241100- BUFFALO-TREMPEALEAU- 301 PM CDT TUE AUG 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT FLOODING CONTINUES ALONG PORTIONS OF THE TREMPEALEAU RIVER THROUGH THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW OF THE STORMS MAY BE STRONG THIS EVENING WITH GUSTY WINDS AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE CHANCES FOR THUNDERSTORMS WEDNESDAY AND FROM LATER FRIDAY NIGHT INTO TUESDAY. SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THE STORMS ON WEDNESDAY. IT IS TOO EARLY TO DETERMINE THE SEVERE THREAT WITH ANY OF THE FRIDAY NIGHT THROUGH TUESDAY STORMS. .SPOTTER INFORMATION STATEMENT... ACTIVATION IS NOT ANTICIPATED TONIGHT. RAINFALL REPORTS WOULD BE APPRECIATED TONIGHT AND WEDNESDAY. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. RRS/BOYNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 638 PM CDT TUE AUG 23 2016 IAZ008-009-018-019-240030- CHICKASAW-FLOYD-MITCHELL-HOWARD- 638 PM CDT TUE AUG 23 2016 ...A LINE OF STRONG THUNDERSTORMS WILL IMPACT CHICKASAW...HOWARD... EASTERN MITCHELL AND FLOYD COUNTIES... AT 634 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED ACROSS CENTRAL MITCHELL AND FLOYD COUNTIES...MOVING EAST AROUND 30 MPH. WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE STORMS OVER THE NEXT HOUR. THROUGH 730 PM...LOCATIONS IMPACTED INCLUDE... CHARLES CITY...CRESCO...NEW HAMPTON...NASHUA...FREDERICKSBURG...RICEVILLE... FLOYD...MARBLE ROCK...IONIA...CHESTER...MCINTIRE...NORTH WASHINGTON AND COLWELL. FREQUENT DANGEROUS LIGHTNING AND TORRENTIAL RAINFALL ARE ALSO OCCURRING WITH THESE STORMS. LOCALIZED FLOODING IS POSSIBLE...ESPECIALLY IN MORE URBAN AREAS. NEVER DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4350 9269 4350 9208 4291 9208 4291 9293 TIME...MOT...LOC 2334Z 268DEG 24KT 4349 9258 4298 9282 LAWRENCE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
643 PM CDT TUE AUG 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HEAVY RAIN SAINT ANSGAR 43.38N 92.92W
08/23/2016 M1.15 INCH MITCHELL IA CO-OP OBSERVER
. THE DURATION OF THE HEAVY RAIN EVENT WAS 1
HOUR.
&&
TMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
807 PM CDT TUE AUG 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HEAVY RAIN ROCKFORD 43.06N 92.95W
08/23/2016 M2.50 INCH FLOYD IA PUBLIC
FELL FROM 6:15 TO 7:35 PM.
&&
TMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
810 PM CDT TUE AUG 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HEAVY RAIN 3 E CHARLES CITY 43.07N 92.61W
08/23/2016 M1.98 INCH FLOYD IA AWOS
. THE DURATION OF THE HEAVY RAIN EVENT WAS 1
HOUR.
&&
TMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
826 PM CDT TUE AUG 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HEAVY RAIN COLWELL 43.16N 92.59W
08/23/2016 M2.30 INCH FLOYD IA CO-OP OBSERVER
FELL IN 1 HOUR 50 MINUTES .
&&
TMSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 830 PM CDT TUE AUG 23 2016 IAZ009-010-019-029-240230- CHICKASAW-FAYETTE-WINNESHIEK-HOWARD- 830 PM CDT TUE AUG 23 2016 ...STORMS WITH HEAVY RAINFALL WORKING ACROSS NORTHEAST IOWA... AT 825 PM...NATIONAL WEATHER SERVICE RADAR CONTINUES TO SHOW WIDESPREAD SHOWERS AND THUNDERSTORMS FROM CHICKASAW COUNTY INTO WINNESHIEK COUNTY...MOVING EAST AROUND 30 MPH. THESE STORMS ARE PRODUCING VERY HEAVY RAINFALL...WITH AMOUNTS OF UP TO 2 INCHES PER HOUR REPORTED. AS THESE STORMS TRACK ACROSS THE AREA THROUGH 930 PM...BE AWARE THAT MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS MAY RESULT...AND AREA STREAMS WILL LIKELY EXPERIENCE SOME QUICK RISES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. IN ADDITION...FREQUENT LIGHTNING CAN BE EXPECTED WITH THESE STORMS. LAT...LON 4321 9255 4342 9161 4298 9160 4291 9255 TIME...MOT...LOC 0126Z 268DEG 24KT 4351 9157 4300 9181 LAWRENCE
The La Crosse radar (KARX), 56 km away, was scanning. The volume nearest the first event began at 02:36 UTC.
3 heavy rain, 3 flash flood, 3 flood. Local standard time, as filed.
The COOP observer in Gays Mills measured 5.1 inches of rain.
A mesonet reporting station in Steuben measured 5.61 inches of rain.
Near Mt. Zion, 5.38 inches of rain fell.
One person had to be rescued near Steuben when an attempt to drive through flood waters caused the vehicle to be swept off the road. Runoff from heavy rain caused a mudslide to occur near Bell Center. The mudslide brought down trees and covered County Highway S. Other mudslides occurred west of Steuben and covered State Highway 179.
Runoff from heavy rain caused several streams to go out of their banks across western Richland County. The resulting flood waters caused some roads to be closed including State Highways 56 and 171 along with County Highway F near Excelsior and County Highways E and Q near Boaz.
Flood waters from the Kickapoo River were about 1.5 feet over County Highway S near Bell Center.
Runoff from heavy rain pushed the Kickapoo River out of its banks in Gays Mills. The river crested less than a foot above the flood stage at 13.73 feet.
A mudslide occurred south of Lynxville that covered both lanes of State Highway 35.
Runoff from heavy rain pushed the Kickapoo River out of its banks in Steuben. The river crested less than a foot above the flood stage at 12.65 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656664, 656505, 656522, 656488, 656867, 656515, 657949, 656521, 657950.